Kava is a plant that grows in the western Pacific. It was traditionally prepared as a drink and used for its psychoactive properties, including sedation, relaxation, and relief of anxiety. It is intoxicating but not addictive.
It has become a popular supplement in the US, used to treat anxiety, depression, insomnia, stress, and menopausal symptoms. It has also been suspected of killing quite a few people.
The AAFP Recommends Kava
In August 2007 American Family Physician, the journal of the American Academy of Family Physicians, published an article on “Herbal and Dietary Supplements for Treatment of Anxiety Disorders.”
They concluded that
St. John’s wort, valerian, and omega-3 fatty acids have little therapeutic value for anxiety disorders, and their use should be discouraged.
But they recommended kava. Not only that, they gave it the highest quality-of-evidence rating: A. They said,
Short-term use of kava is recommended for patients with mild to moderate anxiety disorders who are not using alcohol or taking other medicines metabolized by the liver, but who wish to use “natural” remedies.
In an accompanying table, they admitted that “Cases of liver toxicity have been reported, some requiring organ transplants; kava preparations withdrawn from the market in many countries; the FDA issued an advisory” – but they more or less dismissed these warnings by adding “later, research SUGGESTED [my emphasis] that nonstandard inclusion of the kava plant’s bark in kava preparations increased toxicity level.” And they went on to say, “Researchers concluded that liver toxicity is rare and idiosyncratic, with the majority of reported cases resulting from the combination of kava with other hepato-active agents; the benefits of kava seem to outweigh its risks.”
Not everyone reads the details in tables. In the body of the article, the text only said, “side effects reported with long-term use include a reversible skin rash or lesion and a yellow tint to the skin, but these reports have not been routine. Despite the absence of long-term data on safety and effectiveness, the evidence shows that short-term use (i.e., up to 24 weeks) can lead to small improvements in generalized anxiety, and that short-term risks do not outweigh the benefits.”
Other Sources Disagree
The Natural Medicines Comprehensive Database doesn’t give kava an “A” rating. It doesn’t rate it as effective or even probably effective. It only gives it a “possibly effective” rating. While the majority of evidence shows it is superior to placebo, there is contradictory evidence showing it is not superior to placebo. And the clinical studies used an extract that was more than twice as concentrated as most commercially available products.
It also rates kava as “possibly unsafe:”
There are at least 68 reported cases of liver toxicity following kava use. The use of kava for as little as one to three months has resulted in the need for liver transplants, and even death. Kava has been banned from the market in Switzerland, Germany, Canada, and several other countries are considering similar action. Some patients may be more at risk than others. Patients who are “poor metabolizers” might be at greatest risk, but this has not been verified. Until more is known, tell patients to avoid kava. Recommend routine liver function tests for patients who continue to use kava.
It particularly warns against use in pregnancy or lactation.
It also gives a long list of side effects, from minor gastrointestinal symptoms to serious reactions and kava dermopathy. Kava has been associated with severe, rapidly progressive Parkinson’s disease. It has caused erratic driving resulting in DUI citations. It may cause extrapyramidal side effects (involuntary movements). Liver toxicity may occur in kava users after a single occasion of alcohol consumption.
It lists numerous drug interactions. Kava significantly inhibits several cytochromes. It points out that Up to 10% of people of European descent have a genetic deficiency of CYP2D6, a deficiency that has not been found in Pacific Islanders.
In The Desktop Guide to Complementary and Alternative Medicine: An Evidence-Based Approach, Edzard Ernst and his co-authors cite serious safety concerns and recommend that if kava is taken it should be short term and under close medical observation.
The AAFP Ignores Me
Immediately after the article was published, I wrote a letter to the editor. I expressed the concerns above and said the article unfairly minimized the potential dangers of kava and should at least have reminded physicians that under the Diet Supplement Health and Education Act of 1994 these products are not regulated to insure consistency and purity.
They didn’t publish my letter.
The AAFP Has Second Thoughts
In August 2008 (a year later), the journal published a letter to the editor from the authors of the original article. It said in part,
The FDA warnings in 2002 are still in effect and are echoed widely by respected sources such as the Natural Medicines Comprehensive Database, the National Center for Complementary and Alternative Medicine, and the NSRC research collaboration. Given the lack of regulation for supplements and the absence of clear indicators of who is at risk for toxic reactions, cautionary statements continue to be justified. Physicians who supervise patients taking kava for the treatment of GAD should take care to avoid the following: (1) high dosages (more than 300 mg per day); (2) combining kava with hepatoactive agents; (3) using non-root preparations; and (4) exposure for longer than 24 weeks. Use of WS1490 standardized kava extract is also recommended. If these safety precautions are followed, kava can be appropriate therapy for selected patients diagnosed with GAD
Is There a Double Standard?
A friend told me that most of the recent liver transplant cases he’s been involved in were on patients who had been using kava. I wonder if all the cases of liver toxicity associated with kava are being reported in the medical literature. I wonder if some patients with liver toxicity neglect to tell their doctors they have used kava. I wonder: if 68 cases of liver toxicity, transplants and death were reported in association with a prescription drug, would it still be on the market?
This article was originally published in the Science-Based Medicine Blog.